On the integer solutions of exponential equations in function fields
Annales de l'Institut Fourier, Volume 54 (2004) no. 4, pp. 849-874.

This paper is concerned with the estimation of the number of integer solutions to exponential equations in several variables, over function fields. We develop a method which sometimes allows to replace known exponential bounds with polynomial ones. More generally, we prove a counting result (Thm. 1) on the integer points where given exponential terms become linearly dependent over the constant field. Several applications are given to equations (Cor. 1) and to the estimation of the number of equal values of certain pairs of recurrence sequences (Cor. 2). In particular we substantially sharpen (Cor. 3) recent bounds for the number of integer solutions (m,n) of G m (P(X))=c m,n G n (X), where G n is a recurrence of polynomials, P is a polynomial and c m,n is a variable constant. Finally, we estimate the number of solutions to an S-unit type equation in two variables (Cor. 4), improving on known bounds.

On étudie le nombre de solutions entières d’équations exponentielles à plusieurs variables sur les corps de fonctions. On développe une méthode qui, dans certains cas, permet de remplacer des bornes exponentielles par des bornes polynomiales. Puis, on démontre un résultat de comptage (Thm.1) des points entiers où des termes exponentiels deviennent linéairement dépendants sur le corps des constantes. On fournit plusieurs applications aux équations (Cor. 1) et aux estimations du nombre de valeurs où certaines paires de suites récurrentes linéaires coïncident (Cor. 2). En particulier, on améliore sensiblement (Cor. 3) des bornes récentes pour le nombre de solutions entières (m,n) de l’équation G m (P(X))=c m,n G n (X), où G n est une suite récurrente linéaire de polynômes et c m,n appartient au corps des constantes. Enfin (Cor. 4), on estime le nombre de solutions d’une équation en S-unités à deux variables sur un corps de fonctions, en améliorant les bornes connues.

DOI: 10.5802/aif.2036
Classification: 11D45, 11D61, 11D99
Keywords: number theory, diophantine equations, function fields
Mot clés : théorie des nombres, équations diophantiennes, corps de fonctions
Zannier, Umberto 1

1 Università degli studi di Udine, Dipartimento de Matematica e Informatica, Via delle scienze 206, 33100 Udine, (Italie)
     author = {Zannier, Umberto},
     title = {On the integer solutions of exponential equations in function fields},
     journal = {Annales de l'Institut Fourier},
     pages = {849--874},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {54},
     number = {4},
     year = {2004},
     doi = {10.5802/aif.2036},
     mrnumber = {2111014},
     zbl = {1080.11028},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.2036/}
AU  - Zannier, Umberto
TI  - On the integer solutions of exponential equations in function fields
JO  - Annales de l'Institut Fourier
PY  - 2004
SP  - 849
EP  - 874
VL  - 54
IS  - 4
PB  - Association des Annales de l’institut Fourier
UR  - http://archive.numdam.org/articles/10.5802/aif.2036/
DO  - 10.5802/aif.2036
LA  - en
ID  - AIF_2004__54_4_849_0
ER  - 
%0 Journal Article
%A Zannier, Umberto
%T On the integer solutions of exponential equations in function fields
%J Annales de l'Institut Fourier
%D 2004
%P 849-874
%V 54
%N 4
%I Association des Annales de l’institut Fourier
%U http://archive.numdam.org/articles/10.5802/aif.2036/
%R 10.5802/aif.2036
%G en
%F AIF_2004__54_4_849_0
Zannier, Umberto. On the integer solutions of exponential equations in function fields. Annales de l'Institut Fourier, Volume 54 (2004) no. 4, pp. 849-874. doi : 10.5802/aif.2036. http://archive.numdam.org/articles/10.5802/aif.2036/

[A] J. Ax On Schanuel's conjectures, Ann. Math, Volume 93 (1971), pp. 252-271 | MR | Zbl

[BMZ] E. Bombieri; J. Müller; U. Zannier Equations in one variable over function fields, Acta Arith, Volume 99 (2001), pp. 27-39 | MR | Zbl

[BrM] D. Brownawell; D. Masser Vanishing sums in function fields, Math. Proc. Camb. Phil. Soc, Volume 100 (1986), pp. 427-434 | MR | Zbl

[C] J.W.S. Cassels An Introduction to Diophantine Approximation, Hafner, New York, 1972 | MR

[Ch] C. Chevalley The Theory of Algebraic Functions of One Variable, American Math. Soc. Math. Monographs, Volume 6 (1991)

[D] V.I. Danilov; I.R. Shafarevich Ed. Algebraic Varieties and Schemes, Algebraic Geometry I (Encyclopaedia of Math. Sciences), Volume 23 (1994) | Zbl

[E] J.-H. Evertse On equations in two S-units over function fields of characteristic 0, Acta Arith, Volume 47 (1986), pp. 233-253 | MR | Zbl

[EG] J.-H. Evertse; K. Györy On the number of solutions of weighted unit equations, Comp. Math, Volume 66 (1988), pp. 329-354 | Numdam | MR | Zbl

[ESS] J.H. Evertse; H.P. Schlickewei; W.M. Schmidt Linear equations in variables which lie in a multiplicative group, Annals of Math, Volume 155 (2002), pp. 807-836 | MR | Zbl

[EZ] J.H. Evertse; U. Zannier Linear equations with unknowns from a multiplicative group in a function field (January 2004) (Preprint. University of Leiden Report No MI 2004-01)

[FPT] C. Fuchs; A. Pethö; R.F. Tichy On the Diophantine Equation G n (x)=G m (P(x)): Higher Order Recurrences (Transactions of the American Math. Soc. To appear) | Zbl

[S] A. Schinzel Polynomials with special regard to reducibility, Encyclopedia of Mathematics and its applications, vol. 77, Cambridge Univ. Press, 2000 | MR | Zbl

[Schm] W.M. Schmidt; F. Amoroso, U. Zannier Eds. Linear Recurrence Sequences and Polynomial-Exponential Equations, Diophantine Approximation. Proc. of the C.I.M.E. Conference Cetraro (Italy, 2000) (LNM), Volume 1819 (2003) | Zbl

[Z] U. Zannier Some remarks on the S-unit equation in function fields, Acta Arith., Volume LXIV (1993), pp. 87-98 | MR | Zbl

Cited by Sources: